Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

July 17, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2018, 2:53 PM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 2:53 PM MST (21:53 UTC)
Expired
Jul 17, 2018, 3:30 PM MST
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 127 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS55 KVEF 172153
SVRVEF
AZC015-172230-
/O.NEW.KVEF.SV.W.0013.180717T2153Z-180717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
253 PM MST TUE JUL 17 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 330 PM MST.

* At 253 PM MST, a severe thunderstorm was located over Dw Ranch
  Road, or 13 miles east of Kingman, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Blake Ranch Road, Dw Ranch Road and Diamond M Ranch. 

This includes Interstate 40 in Arizona between mile markers 63 and
87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3506 11377 3522 11388 3553 11334 3523 11333
TIME...MOT...LOC 2153Z 029DEG 10KT 3515 11381 

HAIL...1.00IN
WIND...60MPH
 
$$

Morgan
2 follow-up statements
954 
WWUS55 KVEF 172214
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
314 PM MST TUE JUL 17 2018

AZC015-172230-
/O.CON.KVEF.SV.W.0013.000000T0000Z-180717T2230Z/
Mohave AZ-
314 PM MST TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTHERN MOHAVE COUNTY...

At 314 PM MST, a severe thunderstorm was located over Hualapai
Mountain Park, or 12 miles southeast of Kingman, moving southwest at
10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Blake Ranch Road and Dw Ranch Road. 

This includes Interstate 40 in Arizona between mile markers 63 and
67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3506 11377 3522 11388 3524 11384 3510 11370
TIME...MOT...LOC 2214Z 029DEG 10KT 3510 11384 

HAIL...1.00IN
WIND...60MPH
 
$$

Morgan
732 
WWUS55 KVEF 172225
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
325 PM MST TUE JUL 17 2018

AZC015-172235-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-180717T2230Z/
Mohave AZ-
325 PM MST TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOHAVE COUNTY WILL
EXPIRE AT 330 PM MST...
                
The storm which prompted the warning has weakened a little and no 
longer poses an immediate threat to life or property. Therefore, the 
warning will be allowed to expire.  However heavy rain is still 
possible with this thunderstorm.

LAT...LON 3506 11377 3522 11388 3524 11384 3510 11370
TIME...MOT...LOC 2225Z 029DEG 10KT 3508 11385 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:31 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
231 PM PDT Tue Jul 17 2018

.SYNOPSIS...Hot and humid conditions will continue through mid week
with thunderstorms possible across much of the forecast area
through the end of the week, especially in the higher terrain.
&&

.SHORT TERM...through Thursday night.

Two primary weather features influencing our weather are high
pressure currently centered over the central California coastline
and an inverted trough moving across southern Arizona and northern
Mexico. Overnight, the high pressure center moves inland over
central California and the inverted trough pushes into southern
California. Any storms that survive or develop overnight, will
generally move to the southwest across Mohave County and southern
San Bernardino County. The last several runs of the HRRR has trended
away from bringing storms out of Lincoln County into Clark County.
Left a chance of showers/storms in the Spring Mountains and Sheep
Range this evening but kept the Las Vegas Valley dry based on the
latest HRRR forecast.

On Wednesday, high pressure shifts east into central Nevada while
the inverted trough lifts northwest across San Bernardino County.
This track will bring higher moisture and increasing instability
across the Sierra and Inyo County. More than sufficient moisture and
weak instability elsewhere will give most areas a chance of showers
and storms Wednesday afternoon/evening with the possible exception
of San Bernardino County which will lie in an unfavorable region of
downward motion behind the trough.

The high is forecast to re-position over the four corners area on
Thursday with a general southeasterly flow setting up across the
forecast area. Any embedded disturbances or decaying MCS that form
south-southeast of our area Wednesday night could become a player
influencing convective activity Thursday.

An Excessive Heat Warning is in effect through Wednesday evening for
the Owens Valley and Esmeralda County with a Excessive Heat Advisory
in effect for the White Mountains of Inyo County. Hot and humid
conditions are expected with sky conditions and temperatures greatly
influenced by the amount of clouds spread across the region from
decaying overnight convection.

.LONG TERM...Friday through Tuesday.

By FRI, an upper level trough over NW Canada and the NW Pacific will
help nudge the ridge overhead eastward, eventually moving it over
New Mexico and Texas by Saturday. The eastward propagation of the
high should result in some mid-level dry air off the SoCal coast to
filter in across southwestern portions of our CWA FRI-SAT. However,
lingering low level moisture combined with daytime heating will
still allow for thunderstorms to develop mainly along higher terrain
through the weekend. By SUN-MON, models are now shifting the high
pressure back across the southwest and over Arizona. This westward
propagation will increase temps and continue to keep thunderstorms
chances mainly focused over the higher terrain through TUE. Main
threats with any thunderstorm development will be localized
flooding, small hail, and strong to severe outflows capable of
producing damaging winds and blowing dust.

Besides storm chances, expect light winds less than 10-15 mph,
temperatures to increase a degree or two each day and partly sunny
to partly cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon, favoring an easterly direction. Probability
of outflow affecting the terminal this evening is low. CIGs should
remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms across the region
through the remainder of the afteroon with storms likely to persist
through the night along and south of Interstate 40 through southern
California and southwest Arizona. Outside of thunderstorm
influences, winds will follow diurnal trends with speeds of 5-15
knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7
k feet in shower and storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Salmen
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:57 PM MSTSevere Thunderstorm WarningVEFMohave18 min
Jul 17, 3:27 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 17, 3:51 PM MSTDust Storm WarningVEFMohave54 min
Jul 17, 4:48 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.